Tennessee, 2022

Hail and Damaging Wind in Tennessee, May 2, 2022

May 2, 2022 · NWS MEG · 6 events in 4 counties and zones

A cold front moved through the Mid-South on May 1, 2022, and stalled over central Mississippi. It then moved back north, into the Mid-South, as a warm front on May 2, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South on May 1, 2022, and stalled over central Mississippi. It then moved back north, into the Mid-South, as a warm front on May 2, 2022. Southerly flow, a warm and moist air mass, coupled with an upper-level disturbance moving over the region produced showers and thunderstorms. Damaging wind and large hail were the main hazards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 2:49 PM CST, 59 minutes earlier.

Area forecast discussion, May 2, 2:49 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
349 PM CDT Mon May 2 2022

.DISCUSSION...
The first day of an active weather week was underway at
midafternoon Monday. A surface warm front extended Harrisburg to
Blytheville to Paris at 3 PM. South of this boundary, mixed layer
CAPE prevailed 2000 to 2500 J/kg. Such instability and midlevel lapse
rates around 6 C/km were more than adequate for large hail. Storms
have remained organized, despite only 20 to 30 knots of effective
bulk shear.

For tonight, attention turns an upper low over the central plains,
and the downstream diffluent flow over the southern plains into
the mid-MS River valley. Midafternoon water vapor and IR imagery
showed a convectively-enhanced shortwave east of Tulsa. Storms
should transition to a linear MCS over AR and southern MO overnight.
CAMs continue to depict this activity weakening by morning, as
it's orphaned by the shortwave lifting the lower Ohio River
valley. A weak follow-on midlevel trof passage may be enough to
aid storm initiation Tuesday over west TN, where a Marginal Risk
is currently forecast.

We may catch a break from storms Tuesday night, under transitory
upper ridging. This ridge will lift east of the Midsouth by
Wednesday afternoon, replaced by increasingly strong diffluent
flow ahead of an approaching closed low. Today's medium range
models bring this closed low on a slightly more southerly track
across the plains, into southeast KS by Thursday afternoon.
Concurrently, medium range guidance consensus point toward a
shortwave ejecting from the Arklamiss into the Midsouth during the
afternoon. It is too early to point toward favored storm modes
and most likely risks, but the medium range guidance has come
into tighter consensus relative to yesterday.

Friday will likely see showers around the southwest periphery of
the upper low, as it departs through the Ohio Valley. After that,
generally fair weather for the weekend, with warming temps.

PWB

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue for much of the forecast period
with some MVFR ceilings moving into western sections of the Mid-
South by mid-morning on Tuesday. Current showers and thunderstorms
should remain confined to northeast Arkansas and the Missouri
bootheel this afternoon with another round of showers and
thunderstorms moving through the region mainly during the early
evening hours. Winds will be mainly from the south at around 10
knots for much of the forecast period with some low level wind
shear possible this evening.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:18 AM CST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
418 AM CDT Mon May 2 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
418 AM CDT Mon May 2 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms are possible across the Mid-South this
afternoon and evening. Damaging winds and large hail are the
primary concerns. A few strong storms capable of gusty winds may
affect areas west of the Mississippi River late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms are possible on Tuesday, mainly
across west Tennessee and the Missouri Bootheel. Damaging winds
will be the main threats. Severe thunderstorms are possible again
on Thursday across all of the Mid-South. These storms may be
capable of damaging winds, large hail, and a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested for this afternoon and
tonight. Additional activation may be requested Tuesday and
Thursday.

MJ

In the hours before

Local storm report, May 2, 3:11 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
411 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             1 WSW CORINTH           34.93N 88.53W
05/02/2022  M0.50 INCH       ALCORN             MS   PUBLIC

&&
Local storm report, May 2, 3:21 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 ENE NEW ALBANY        34.50N 88.99W
05/02/2022  M1.75 INCH       UNION              MS   PUBLIC

&&
Local storm report, May 2, 3:25 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 NE KOSSUTH            34.92N 88.60W
05/02/2022  E0.75 INCH       ALCORN             MS   COUNTY OFFICIAL

&&
Local storm report, May 2, 3:28 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             3 NW BOONEVILLE         34.70N 88.60W
05/02/2022  M1.50 INCH       PRENTISS           MS   EMERGENCY MNGR

            PING PONG BALL SIZED HAIL AS WELL AS A FEW
            SMALL TREE LIMBS DOWN.

&&
Local storm report, May 2, 3:29 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             RIENZI                  34.77N 88.53W
05/02/2022  M1.25 INCH       ALCORN             MS   BROADCAST MEDIA

&&
Local storm report, May 2, 3:33 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     4 NE KOSSUTH            34.92N 88.60W
05/02/2022  M51 MPH          ALCORN             MS   AWOS

            KCRX AWOS REPORTED 44KT (51MPH) AT 2115Z.

&&

The radar

The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chester

When
May 2, 3:48 PM CST to 3:53 PM CST
Where
Chester County, 1.82 mi ENE of Henderson
Measured
1 in hail
Reported by
Public
Coordinates
35.440, -88.640

Quarter-sized hail was observed in Henderson.

Thunderstorm Wind, Hardin

When
May 2, 3:54 PM CST to 3:59 PM CST
Where
Hardin County, 1.78 mi NW of Bucktown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.290, -88.270

Trees and powerlines down in the area of Glendale Road and Small Road.

Hail, Madison

When
May 2, 3:55 PM CST to 4:00 PM CST
Where
Madison County, 1.73 mi NE of Five Pts
Measured
1 in hail
Reported by
Public
Coordinates
35.540, -88.662

Quarter-sized hail fell four miles west-southwest of Mifflin, along Diamond Grove Road.

Hail, Chester

When
May 2, 4:00 PM CST to 4:05 PM CST
Where
Chester County, 2.18 mi NW of Mifflin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.570, -88.610

Quarter-sized hail fell two miles northwest of Mifflin.

Hail, Henderson

When
May 2, 4:12 PM CST to 4:17 PM CST
Where
Henderson County, 1.49 mi SSW of Blue Goose
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.680, -88.590

Penny-sized hail fell one mile south-southwest of Blue Goose.

Hail, Madison

When
May 2, 4:54 PM CST to 4:59 PM CST
Where
Madison County, 1.69 mi E of Beech Bluff
Measured
0.88 in hail
Reported by
Public
Coordinates
35.600, -88.620

Nickel-sized hail fell four miles north-northwest of Mifflin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021047, 1021052, 1021050, 1021046, 1021048, 1021049.